Wyoming, 2019

High Wind in Wyoming, January 27 to 28, 2019

January 27 to 28, 2019 · NWS UNR · 5 events in 5 counties and zones

A Canadian cold front passed through the region during the afternoon, bringing strong winds to much of northeastern Wyoming. The strongest winds developed over Campbell County, where gusts around 70 mph were reported.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A Canadian cold front passed through the region during the afternoon, bringing strong winds to much of northeastern Wyoming. The strongest winds developed over Campbell County, where gusts around 70 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 27, 1:51 PM MST, 9 minutes earlier.

Area forecast discussion, Jan 27, 1:51 PM MST, 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
151 PM MST Sun Jan 27 2019

.DISCUSSION...(This Evening Through Sunday)
Issued at 149 PM MST Sun Jan 27 2019

20z surface analysis had low over north central ND with warm
front into eastern NE, trough into central NE, initial cold front
into northwest WY, and main arctic front into central MT. Water
vapour loop had strong clipper slicing through southern AB/SK.
Temperatures have risen nicely in the warm sector of this system
over the CWA with boundary layer lapse rates/mixing increasing per
weak cold air advection associated with initial cool front and
some virga. Virga reaching the ground in the highest elevations as
snow.

Tonight into Monday, clipper races southeast into the Midwest
pushing arctic front through the CWA. 45-65kt boundary layer winds,
strong cold air advection, 8-12mb/3hr pressure rises and subsidence
behind main wave will promote strong winds tonight over much of the
CWA. Band of snow likely to accompany arctic air on the plains
tonight with blowing snow at times and light accumulations.
Upslope snow machine turns back on per latest radar observations
and forecast froude numbers/0-2km RH/low level northwest flow.
3-6" still looks reasonable for the higher northern/central/WY
Black Hills with considerable blowing/drifting. All headlines look
good.

Monday night through Wednesday, arctic air settles into the area
with breezy/windy spots at times. Wind chills will drop well below
zero at times with the coldest readings for Tuesday night/Wed
morning dropping to -15F over northeast WY/southwest SD and -20
to -35F SD plains. Will need wind chill headlines with later
forecasts and possibly a wind chill warning from the K2WX to KPHP
corridor Tuesday night.

Thursday into next weekend, blended guidance brings a warming trend
but ensemble spreads still noticeable. Ensemble spreads really open
up for the first half next week with a push of arctic air possible.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1050 AM MST Sun Jan 27 2019

A strong low pressure system dropping east of the region will drag
a cold front through the area this afternoon. Strong northwest
winds behind this front will increase to 30 to 40 mph with gusts
in excess of 60 mph. Additionally, scattered areas of light
snow/light rain will occur...with heavier snow across the black
hills through Monday morning. VFR cigs/vsbys are expected...with
isold MVFR clouds possible. MVFR clouds are not expected to impact
terminal locations through valid fcst period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 8 AM MST Monday for SDZ024-028.

     High Wind Warning from 8 PM MST /9 PM CST/ this evening to 11 AM
     MST /noon CST/ Monday for SDZ014-032-043-044-046-047-049.

     High Wind Warning from 5 PM this afternoon to 5 AM MST Monday
     for SDZ027-030-041-042-074.

     High Wind Warning until 11 AM MST Monday for SDZ001-002-012-013-
     025-026-031-072-073.

WY...Winter Weather Advisory until 8 AM MST Monday for WYZ057.

     High Wind Warning until 5 AM MST Monday for WYZ054>056-058-071.

&&

DISCUSSION...Helgeson
AVIATION...Hintz
Hazardous weather outlook, Jan 27, 4:40 AM MST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
440 AM MST Sun Jan 27 2019

SDZ024-028-WYZ057-281400-
Northern Black Hills-Central Black Hills-Wyoming Black Hills-
440 AM MST Sun Jan 27 2019

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

A Winter Weather Advisory continues through Monday morning for
parts of the Black Hills. An additional 3 to 6 inches of snowfall
is expected. Isolated higher amounts are possible. A strong
clipper system will cross the area this afternoon with northwest
winds increasing to 25 to 30 mph with gusts to 40 mph through the
overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty winds will continue through much of the day on Monday.
Arctic air will move into the area early this week, with wind
chill values falling well below zero during the night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025>027-030>032-041>044-046-047-049-072>074-
WYZ054>056-058-071-281400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Weston-Northeastern Crook-
440 AM MST Sun Jan 27 2019 /540 AM CST Sun Jan 27 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A strong clipper system will cross the area this afternoon with
northwest winds increasing to 30 to 40 mph with gusts to 60 mph.
Peak gusts around 70 mph will be possible during the evening and
early overnight period.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty winds will continue through much of the day on Monday.
Arctic air will move into the area early this week, with wind
chill values falling well below zero during the night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ029-281400-
Southern Black Hills-
440 AM MST Sun Jan 27 2019

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota.

.DAY ONE...Today and Tonight

A strong clipper system will move through the region this
afternoon, bringing gusty winds this afternoon and overnight,
along with light snow showers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty winds will continue into Monday. Arctic air will move into
the area early this week, with wind chill values falling well
below zero during the night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
January 27, 2:00 PM MST to 5:00 PM MST
Where
Northern Campbell forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, South Campbell

When
January 27, 2:00 PM MST to 4:00 PM MST
Where
South Campbell forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Weston

When
January 27, 4:00 PM MST to 6:00 PM MST
Where
Weston forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

High Wind, Western Crook

When
January 27, 5:00 PM MST to January 28, 9:00 AM MST
Where
Western Crook forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

High Wind, Northeastern Crook

When
January 28, 3:00 AM MST to 6:00 AM MST
Where
Northeastern Crook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795902, 795903, 795905, 795904, 795906.